Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

175 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Prescribed with lansaprozole for swallowing difficulty. What is the need of endoscopy?

Answered by
Dr.
Dr. Grzegorz Stanko

General Surgeon

Practicing since :2008

Answered : 5770 Questions

default
Posted on Wed, 6 Feb 2013 in Ear, Nose and Throat Problems
Question: Hi,

Had pain when in throat when swallowing. ENT specialist looked through a camera through my nose and prescribed lansaprozole three months ago. I still get some pain when swallowing and now he suggested rigid endoscopy. I am concerned because this is a high risk procedure. Is there any other alternative. Could I continue longer on the medication to see if I improve more?
doctor
Answered by Dr. Grzegorz Stanko 24 minutes later
Hello!

Thank you for the query.

Pain while swallowing can be caused by several reasons including throat infection, enlarged thyroid, gastric reflux disease, stomach or esophagus cancer.
As you can see, some diseases can be serious and that is why your doctor has ordered an endoscopy. This test is not a high risk procedure. It is quite uncomfortable test, some people find it painful, but the risk of complications is lower than 1 percent.
There is a test called barium swallow, witch allows to see if there are any narrow places in the esophagus and some large pathologies in stomach however it is quite old and sketchy test which wont rule out all possible conditions.
It is not advisable to take Lansoprazole without the endoscopy as it can only delay proper diagnosis.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 15 minutes later
Many thx for your prompt reply. I've taken medication for 3 months
and I improved quite a bit. I was hoping I could improve further
By taking this medication for couple of months more.
I was told by the physician that rigid endoscopy was high risk
and for this reason I wanted to try medication for
a bit more. I wasn't told to stop taking medication as of yet.
Thanks for reminding me there could be a serious case for pain
when swallowing. I do have heartburn as well.
So, my question is: can I stay some more time on this medication
or your advice is that there is no point in delaying
the rigid endoscopy any further.
With thx in advance for your reply!
doctor
Answered by Dr. Grzegorz Stanko 13 minutes later
Hello!

Generally you should have an endoscopy before starting the treatment. In 3 months, your symptoms should totally go away if the reason is increased acid secretion. If not, either the dosage was no enough (the dosage of lansoprazole is 30 mg once a day for 30 days) or the reason is not only increased acid secretion.
In some cases such treatment does not help, because of Helicobacter Pylori infection which can be diagnosed with endoscopy and should be treated with antibiotics. The other point of so long Lansoprazole therapy are the side effects which it can cause. Decreasing stomach acid secretion you become prone to stomach and intestines bacterial infections.
So in conclusion, you should not wait another month or so, and get scheduled for endoscopy. Do not be afraid of this test, just ask for some sedation as it is quite uncomfortable.

Hope this will help. Feel free to ask further questions.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Grzegorz Stanko 16 minutes later
Thanks. This is supposed to be rigid endoscopy under
general anesthesia sedation. My last question
is: should I ask for a flexi endoscopy instead if
rigid one?
Thank You.
doctor
Answered by Dr. Grzegorz Stanko 3 minutes later
Hello!

Rigid endoscopy is not used nowadays as it was quite brutal test. Definitely flexible endoscopy is something you should have performed.

Hope this will help.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Gastrointestinal infection

doctor1 MD

Hello doctor, I’m 24yrs female and newly married, we are planning for pregnancy but I’m taking treatment for hormonal imbalance, and have hypothyroidism , my endocrinologist told me that I should not plan for pregnancy for 3 months because I have stomach infection and gave me Ciplox Tz 500 for 5 days, twice a day. Does Ciplox will create any problem in planning pregnancy or make side effects to fetus? Please explain me why I should not be pregnant for 3 months, my husband is very eager for a baby for our life.. Please help me. My medicines are, thyronorm 132.5mcg, and taking calcium and vitamin supplements , Ciplox Tz last week for 5 days. I think still my infection is not yet cured I’m facing the same problems again, Can I take Ciplox Tz for 5 more days again? Thanks

doctor1 MD

Hello Doc Can you help me understanding the cbc report. My mother is suffering from diareah and actue weekness from past 2 days we got the cbc test done today . Please if u could advice if there is any possibilty of XXXXXXX kind of virus and if...

doctor1 MD

Hi doctor my son is teeting had a high fever 39 degrees and diharrea. I thought it may be infection too he got hes two teeth at the bottom. I did a stool test at the lab it says there is bacteria. He seems to have a sore tummy too whenever i touch...

doctor1 MD

I am 64 year old male with previous Kidney stone problems. About a week ago I felt like I had another kidney stone attack on my left side and vomited and after a few hours the pain went away. However I have had constant diarrhea (like going to the...

doctor1 MD

Hi doctor,

My mother was diagnosed with gastrointestine infection about few days ago she was admitted in the hospital they adminitered hermetronidazole through IV and Ciproxin IV she was discharged on the third day but given no other medications but she still is still running fever.

doctor1 MD

HI I am on METROGYL 400 I find the side effects eg severe headache hard to handle can I take Panadol while on this Drug my DR has also given me Clamoxyl 875/125 for Bowel infection how can I prevent this happening again and what causes it this is the 3nd time in 8 months thanks for your help Angie

doctor1 MD

Hi, i'm almost 26 years, 165cm and 64kg, i had a baby by emergency c-section on the 31st May this year, 4 weekslater i was diagnosed with retained product and was also found to have a strain of staffe in my uterus. i spent a week in hospital on antibiotics and then continued them for a further 10 days. i then contracted a bowel infection due to the antibiotics i was on so had another 10 days of antibiotics, before coming down with the same simptoms 2 days after the antibiotics was completed, finding out that i was immune to the original antibiotics so was then put on a 10 day cycle of stronger antibiotics to help. for the last month every time i go to the toilet after having sex with my partner i find blood. what could be causig this and should i make an appointmet to see my doctor?

thank you